Arizona, 2015

Flash Flood in Arizona, September 21, 2015

September 21, 2015 · NWS PSR · 1 event in 1 county or zone

An upper level low pressure system spinning off of the coast of central Baja California drew significant amounts of tropical moisture into central Arizona on September 21st. The moisture was being shed off of a tropical depression named 16-E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level low pressure system spinning off of the coast of central Baja California drew significant amounts of tropical moisture into central Arizona on September 21st. The moisture was being shed off of a tropical depression named 16-E. The favorable combination of plentiful tropical moisture, elevated instability and upper level wind fields allowed scattered thunderstorms to develop over the western Arizona deserts during the afternoon hours. Locally heavy rainfall developed over western La Paz county, with peak rain rates in excess of one inch per hour. The heavy rain led to flash flooding near the town of Quartzsite and the flooding caused highway 95 to become closed due to high water. A Flash Flood Warning was not issued, however a Flood Advisory was in effect during the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 21, 3:58 PM MST, 32 minutes earlier.

Area forecast discussion, Sep 21, 3:58 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST MON SEP 21 2015

.SYNOPSIS...
A VERY HUMID AIRMASS INTERACTING WITH A PASSING WEATHER DISTURBANCE
WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
TODAY. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORM THAT
FORMS...MAINLY OVER THE HIGHER TERRAIN EAST AND NORTH OF PHOENIX.
RAIN CHANCES QUICKLY TREND DOWN WEDNESDAY AS DRIER AIR BEGINS MOVING
IN WITH DRY CONDITIONS ALTOGETHER THURSDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
WATER VAPOR/IR SATELLITE IMAGERY THIS MORNING SHOWS AN UPPER LEVEL
TROUGH STRETCHED OVER SOUTHERN CALIFORNIA AND ARIZONA. REGIONAL
MOSAIC RADAR REVEALS A FEW ISOLATED SHOWERS AND THUNDERSTORMS
PERSISTING OVER LA PAZ/MOHAVE COUNTIES...AND ACROSS PINAL COUNTY
SOUTH OF CASA GRAND STRETCHING EAST OF PHOENIX INTO THE HIGHER
TERRAIN NEAR GLOBE AND SAN CARLOS.

ATMOSPHERIC MOISTURE REMAINS PLENTIFUL ACROSS THE LOWER DESERTS...
WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.70IN...AND SURFACE
DEW POINT TEMPS STILL HOVERING IN THE 60S CWA WIDE. AFOREMENTIONED
UPPER LEVEL TROUGH SPORTS SOME COLD 500MB TEMPS/AROUND -8C...AND
GOOD JET DYNAMICS...SO THERE IS A GOOD CHANCE OF THUNDERSTORMS LATER
TODAY. THESE STORMS WILL MOVE ALONG RATHER QUICKLY WITH ABOUT 20KT
OF SOUTHWESTERLY STEERING FLOW LATER THIS AFTERNOON...AND COULD BE A
BIT MORE ORGANIZED. SO THE STORM ENVIRONMENT WILL SUPPORT SOME
STRONG TO SEVERE STORMS...PRODUCING BRIEF HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS WITH ANY STORM THAT FORMS. DO NOT ANTICIPATE THE
POTENTIAL FOR WIDESPREAD FLASH FLOODING...SO THE FLASH FLOOD WATCH
PREVIOUSLY IN EFFECT FOR SOUTHERN GILA COUNTY TODAY WAS CANCELLED.

WEDNESDAY...CLEARING FROM THE WEST WITH ONLY A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY IS EXPECTED.
TEMPERATURES QUICKLY WARM BACK INTO THE 90S ACROSS THE LOWER
DESERTS.

THURSDAY INTO SATURDAY...DRY WEATHER WITH A WARMING TREND IS
EXPECTED AREA WIDE...AS HIGHER PRESSURE BUILDS ACROSS THE AREA.
DAYTIME TEMPERATURES ONCE AGAIN WARM BACK UP ABOVE THE CENTURY
MARK...MAX TEMPS RANGING 100-105 DEGREES OVER THE LOWER DESERTS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
ANTICIPATE ISOLATED LIGHT SHOWERS OVERNIGHT AS REMNANTS OF TROPICAL
DEPRESSION MOVE NORTHEAST. HOWEVER...WITH A LOT OF LOW LEVEL
MOISTURE AROUND THERE WILL BE AREAS OF CEILINGS BELOW FL050...MAINLY
OVER SOUTHEAST ARIZONA BUT ALSO OVER SOUTHEAST PORTIONS OF METRO
PHOENIX. ANTICIPATE HIGHER CEILINGS WILL PREVAIL OVER MOST OF THE
METRO. ANTICIPATE REDEVELOPMENT OF SHOWERS AFTER 12Z AS A DIFFERENT
WEATHER DISTURBANCE MOVES THROUGH. MIDDAY AND AFTERNOON
THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY WEST OF PHOENIX METRO.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
ANTICIPATE SLOW INCREASE IN SHOWER DEVELOPMENT OVERNIGHT AS A
WEATHER DISTURBANCE MOVES THROUGH. CEILINGS WILL GENERALLY REMAIN
ABOVE FL080 BUT COULD DROP TO FL050 IN SHOWERS. MIDDAY AND AFTERNOON
THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY NEAR AND EAST OF THE LOWER
COLORADO RIVER VALLEY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...

THURSDAY THROUGH MONDAY... HIGH PRESSURE AND DRY SOUTHWESTERLY FLOW
ALOFT IS EXPECTED TO BRING DRY CONDITIONS TO THE ENTIRE REGION
THROUGH THE FORECAST PERIOD. AFTERNOON MINIMUM HUMIDITIES IN THE 25
TO 40 PERCENT RANGE ON THURSDAY WILL FALL INTO THE 20 TO 35 PERCENT
RANGE BY MONDAY...WITH FAIR TO GOOD OVERNIGHT RECOVERIES. WINDS TO
REMAIN ON THE LIGHT SIDE THROUGH THE ENTIRE PERIOD...WITH
TEMPERATURES REMAINING NEAR SEASONAL NORMALS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.

CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS
 AVIATION...AJ
FIRE WEATHER...KUHLMAN/CB

In the hours before

Special weather statement, Sep 21, 2:20 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST MON SEP 21 2015

AZZ021-022-212200-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
220 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA AND EAST CENTRAL LA PAZ COUNTIES

UNTIL 300 PM MST

AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AGUILA...OR 24 MILES WEST OF WICKENBURG...MOVING WEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
HIGHWAY 60.

LOCATIONS IMPACTED INCLUDE...
AGUILA AND GLADDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3400 11333 3400 11309 3388 11301 3374 11338
      3402 11350 3403 11333
TIME...MOT...LOC 2119Z 073DEG 16KT 3394 11318

18
Special weather statement, Sep 21, 2:38 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
238 PM MST MON SEP 21 2015

AZZ021-212215-
WEST CENTRAL DESERTS AZ-
238 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY

UNTIL 315 PM MST

AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF WENDEN...OR 37 MILES SOUTHEAST OF PARKER DAM...MOVING
SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICKSBURG...WENDEN...HARCUVAR...SALOME AND VICKSBURG JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3410 11352 3387 11342 3370 11372 3403 11390
TIME...MOT...LOC 2138Z 057DEG 5KT 3396 11361

18
Special weather statement, Sep 21, 3:05 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON SEP 21 2015

AZZ021-026-212245-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
305 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ AND NORTHWESTERN YUMA COUNTIES

UNTIL 345 PM MST

AT 305 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BRENDA...OR 34 MILES SOUTH OF PARKER...MOVING WEST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUARTZSITE AND BRENDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3379 11388 3359 11379 3342 11429 3380 11436
      3381 11434
TIME...MOT...LOC 2205Z 090DEG 17KT 3367 11406

18
Special weather statement, Sep 21, 3:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST MON SEP 21 2015

AZZ021-212300-
WEST CENTRAL DESERTS AZ-
314 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY

UNTIL 400 PM MST

AT 314 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ALAMO STATE
PARK TO 25 MILES NORTH OF WENDEN TO NEAR BOUSE...AND MOVING NORTHWEST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOUSE AND ALAMO STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3430 11340 3426 11337 3420 11333 3400 11369
      3378 11387 3380 11430 3426 11404 3426 11386
      3423 11384 3424 11373 3421 11370 3423 11361
      3431 11353
TIME...MOT...LOC 2214Z 137DEG 21KT 3424 11347 3417 11366 3404 11380
3385 11394

18
Special weather statement, Sep 21, 3:44 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST MON SEP 21 2015

AZZ020-021-026-CAZ031-212330-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-LOWER COLORADO RIVER VALLEY CA CA-
344 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL LA PAZ...NORTHWESTERN YUMA AND EAST CENTRAL RIVERSIDE
  COUNTIES

UNTIL 430 PM MST/430 PM PDT/

AT 344 PM MST /344 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
BOUSE TO QUARTZSITE TO 10 MILES WEST OF KOFA WILDLIFE REFUGE...AND
MOVING WEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLYTHE...QUARTZSITE...EAST BLYTHE AND EHRENBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3385 11447 3368 11463 3337 11453 3348 11405
      3366 11405 3383 11398
TIME...MOT...LOC 2244Z 082DEG 18KT 3385 11406 3369 11421 3350 11421

18
Special weather statement, Sep 21, 4:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST MON SEP 21 2015

AZZ020-021-CAZ031-212345-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
LOWER COLORADO RIVER VALLEY CA CA-
404 PM MST MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LA PAZ AND EAST CENTRAL RIVERSIDE COUNTIES

UNTIL 445 PM MST/445 PM PDT/

AT 404 PM MST /404 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
ALAMO STATE PARK TO 7 MILES NORTH OF BOUSE TO 10 MILES NORTH OF
QUARTZSITE...AND MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PARKER...BUCKSKIN MOUNTAIN PARK...BOUSE AND POSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3425 11401 3426 11386 3423 11384 3424 11374
      3422 11372 3399 11396 3381 11410 3384 11456
      3411 11437 3418 11424 3426 11415 3431 11413
TIME...MOT...LOC 2304Z 117DEG 15KT 3420 11385 3403 11403 3381 11419

18

The radar

The Yuma radar (KYUX), 145 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
September 21, 4:30 PM MST to 7:00 PM MST
Where
La Paz County, 5.32 mi NNE of Quartzsite Arpt to 4.92 mi ENE of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.740, -114.182

Elevated amounts of tropical moisture spread northward and into the west central Arizona deserts during the day on September 21st; the moisture was shed off of tropical depression 16-E located over the northern Gulf of California. The elevated moisture, instability and upper wind values allowed thunderstorms to develop across western La Paz county. The stronger storms produced locally heavy rain with peak rain rates greater than 1 inch per hour. The heavy rain led to localized flash flooding which affected motorists on Highway 95 running north of Quartzsite. According to the Department of Highways, at 1650MST Highway 95 about 2 miles north of Quartzsite was closed due to high water as a result of the flash flooding. Fortunately no injuries were reported. Although no Flash Flood Warnings were in effect, there was a Flood Advisory issued at 1600MST which ran through 1900MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597613.